Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

April 12, 2015Union County, South Dakota; Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2015, 6:02 PM CDT for Union County, South Dakota; Sioux County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2015, 6:02 PM CDT (23:02 UTC)
Expired
Apr 12, 2015, 6:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:03 PM CDTHAIL 17 Sse Alcester, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KFSD 122302
SVRFSD
IAC167-SDC127-122330-
/O.NEW.KFSD.SV.W.0006.150412T2302Z-150412T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN NORTHWESTERN IOWA...
  NORTHEASTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALCESTER...
  OR NEAR HAWARDEN...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HAWARDEN AROUND 615 PM CDT.
  IRETON AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CHATSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4298 9667 4313 9633 4297 9623 4291 9652
      4291 9653 4290 9654 4288 9665
TIME...MOT...LOC 2302Z 243DEG 30KT 4296 9658 

HAIL...1.00IN
WIND...60MPH

$$
HANKO
1 follow-up statement
153 
WWUS53 KFSD 122305
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SUN APR 12 2015

IAC167-SDC127-122330-
/O.CON.KFSD.SV.W.0006.000000T0000Z-150412T2330Z/
SIOUX IA-UNION SD-
605 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN SIOUX AND NORTHEASTERN UNION COUNTIES...

AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAWARDEN...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 603 PM CDT...QUARTER 
SIZED HAIL WAS REPORTED 7 MILES SSE OF ALCESTER.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HAWARDEN AROUND 615 PM CDT.
  IRETON AROUND 625 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CHATSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4298 9667 4313 9633 4297 9623 4291 9652
      4291 9653 4290 9654 4288 9665
TIME...MOT...LOC 2304Z 243DEG 30KT 4297 9656 

HAIL...1.00IN
WIND...60MPH

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:37 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 12, 3:37 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT SUN APR 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 334 PM CDT SUN APR 12 2015

PRESENT OBS INDICATING COLD FRONT SITUATED THROUGH THE EASTERN
JAMES RIVER VALLEY...WITH SATELLITE SHOWING A DEVELOPING CU FIELD
OUT AHEAD OF THE BOUNDARY. THE MAIN UPPER WAVE IS STILL BACK IN THE
WESTERN DAKOTAS...AND WHILE THERE IS CAPPING IN PLACE FOR THE TIME
BEING...AS THE WAVE PUSHES TO THE EAST HI RES MODELS ARE IN GOOD
AGREEMENT ON CONVECTION DEVELOPING BETWEEN 22Z AND 23Z GENERALLY
ORIENTED FROM SOUTHWESTERN MINNESOTA TO THE SOUTHERN INTERSTATE 29
CORRIDOR. THE CONVECTION WILL THEN PUSH EASTWARD THROUGH THE
EVENING...EXITING THE CWA BEFORE 06Z TONIGHT. CONVECTIVE PARAMETERS
STILL SUGGESTING AN ISOLATED SEVERE STORM POSSIBLE WITH HAIL TO THE
SIZE OF QUARTERS AND VERY MARGINALLY SEVERE WINDS...AROUND 50 TO 60
MPH. WILL HAVE COLD AIR ADVECTION BEHIND THE FRONT...AND LOWS ARE
LOOKING TO DROP INTO THE MID AND UPPER 30S.

ON MONDAY HIGH PRESSURE BUILDS INTO THE REGION. WHILE WINDS WILL BE
SOMEWHAT GUSTY THROUGH OUR NORTH AND EAST EARLY IN THE
AFTERNOON...WINDS WILL BEGIN TO FALL OFF IN THE MID AND LATE
AFTERNOON AS THE GRADIENT WEAKENS AS HIGH PRESSURE BUILDS IN. WITH
DRYING...AFTERNOON DEW POINTS WILL BE IN THE TEENS TO LOWER 20S. AS
A RESULT...THERE WILL AGAIN BE SOME FIRE WEATHER CONCERNS AS
ADDRESSED BELOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 334 PM CDT SUN APR 12 2015

NOT A LOT GOING ON MONDAY NIGHT THROUGH TUESDAY NIGHT EXCEPT FOR
FIRE WEATHER CONCERNS WHICH IS DETAILED BELOW. TUESDAY WITH A VERY
STOUT SOUTHERLY BREEZE WILL HAVE WELL ABOVE NORMAL TEMPERATURES WITH
HIGHS IN THE 70S...CLOSE TO 80 IN OUR SOUTH CENTRAL SD ZONES. THAT
SAID SOME OF THE BIAS CORRECTED VALUES LOOKED TOO WARM GIVEN THE
850MB TEMPERATURES...SUCH AS MAV AND ECMWF BIAS CORRECTED VALUES.
THEREFORE TRENDED TOWARD THE RELATIVELY COOLER BIAS CORRECTED
READINGS WHICH MIX HIGHS TO ABOUT 800MB BUT STILL MUCH WARMER THAN
WHAT REGULAR MOS AND RAW READINGS WERE.

ON WEDNESDAY...STRONG CLOSED UPPER TROUGH MOVES INTO THE ROCKY
MOUNTAIN REGION WITH A FAIR AMOUNT OF AGREEMENT IN HOW THE
DETERMINISTIC MODELS EVOLVE THIS FEATURE INTO PLAINS. AT THIS
TIME...ATMOSPHERIC CONDITIONS AHEAD OF THE LOW LOOK FAIRLY STABLE SO
KEPT THE TREND OF LITTLE TO NO THUNDER CHANCE. BUT THERE COULD BE A
FEW WARM AIR ADVECTION SHOWERS AHEAD OF THE LOW ON WEDNESDAY AND
WEDNESDAY NIGHT. IN GENERAL...THE VARIOUS MEDIUM RANGE MODELS CLOSE
OFF THE UPPER LOW ENOUGH THAT IT GETS CUTOFF FROM THE FLOW AND
ALLOWS THE DRY NORTHERN STREAM TO TAKEOVER OUR WEATHER. THIS HAS
BEEN THE PATTERN REALLY FOR THIS SPRING. BUT WE WILL MONITOR TO SEE
IF THE LOW EVENTUALLY LIFTS NORTHWARD POSSIBLY BY FRIDAY OR THE
WEEKEND TO BRING UP SOME RAIN. FOR NOW...CHANCES FOR PRECIP DO NOT
LOOK REAL GREAT THURSDAY THROUGH SUNDAY...WITH MODERATING
TEMPERATURES A LITTLE CLOSER TO NORMAL BUT STILL ABOVE NORMAL. FIRE
WEATHER CONCERNS SHOULD ABATE THOUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN APR 12 2015

SOUTHERLY WINDS WILL GUST TO AROUND 30 KTS INTO LATE AFTERNOON
BEFORE BECOMING NORTHWESTERLY BEHIND A COLD FRONT TRACKING ACROSS
THE AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THIS
FRONT...MAINLY EAST OF INTERSTATE 29 THROUGH 02Z THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 335 PM CDT SUN APR 12 2015

.FIRE WEATHER...

RELATIVE HUMIDITY VALUES WILL RANGE FROM 15 TO 20 PERCENT ACROSS THE
AREA ON MONDAY AFTERNOON. EVEN SO...NORTHWESTERLY WINDS WILL REMAIN
IN CHECK OVER MOST AREAS...WITH THE EXCEPTION BEING OVER EAST
CENTRAL SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA WHERE HIGHER WINDS
WILL OCCUR. THE HIGHER WINDS WILL OCCUR IN THE EARLY TO MID
AFTERNOON BEFORE TAPERING DOWN LATER IN THE AFTERNOON AS HIGH
PRESSURE BUILDS INTO THE REGION AND THE GRADIENT RELAXES. IN LIGHT
OF THE ABOVE...HAVE ISSUED A FIRE WEATHER WATCH FOR THE EAST CENTRAL
SOUTH AND SOUTHWESTERN MINNESOTA FIRE WEATHER ZONE FOR MONDAY
AFTERNOON.

TUESDAY STILL LOOKS VERY WINDY WITH DIRECTIONS FROM THE SOUTH. THE
WINDIEST CONDITIONS WILL BE ALONG AND WEST OF A YANKTON...TO SIOUX
FALLS TO MARSHALL MN LINE. WEST OF THAT LINE SOUTHERLY WINDS WILL
AVERAGE A STRONG 25 TO 40 MPH. THEREFORE THESE LOCATIONS ALONG AND
WEST OF THIS LINE WILL LIKELY REACH RED FLAG. FURTHER EAST AND
SOUTHEAST IN PARTS OF SOUTHWEST MN AND ALL OF NORTHWEST IA...WIND
SPEEDS WILL BE SOMEWHAT MUTED...MORE IN THE 15 TO 30 MPH RANGE.
THEREFORE OUR SOUTHEAST ZONES COULD STAY ABSENT OF THE WINDS NEEDED
FOR A RED FLAG WARNING...BUT A VERY HIGH GRASSLAND FIRE DANGER INDEX
IS PROBABLE. MINIMUM HUMIDITY VALUES WILL AVERAGE 17 TO 25
PERCENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH MONDAY AFTERNOON FOR SDZ257.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR SDZ255-256.

MN...FIRE WEATHER WATCH MONDAY AFTERNOON FOR MNZ900.

IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...JM
FIRE WEATHER...MJ/JM
Hazardous weather outlook, Apr 12, 11:28 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT SUN APR 12 2015

SDZ038>040-050-052>055-057>061-063>065-068-131630-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE MAINLY NORTH
OF INTERSTATE 90 ON MONDAY AND ACROSS THE ENTIRE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-097-098-SDZ056-062-066-067-069-070-131630-
LINCOLN MN-LYON MN-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-
LINCOLN SD-YANKTON-CLAY SD-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 TO 50 MPH ACROSS
PARTS OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA INTO EARLY
AFTERNOON.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM MAINLY 400 PM
THROUGH 700 PM THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT
EXPECTED BUT PEA SIZED HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE MAINLY NORTH
OF INTERSTATE 90 ON MONDAY AND ACROSS THE ENTIRE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-131630-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-DIXON-
DAKOTA-UNION-
1128 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 TO 50 MPH ACROSS
PARTS OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA INTO EARLY
AFTERNOON.

THUNDERSTORMS WILL BECOME LIKELY AROUND 500 PM TODAY WITH THE
THREAT CONTINUING THROUGH ABOUT 1000 PM. A MAJORITY OF THE STORMS
ARE NOT EXPECTED TO BE SEVERE WITH SMALL HAIL AND WIND GUSTS
AROUND 45 MPH THE MAIN THREATS. ALTHOUGH AN ISOLATED STRONG TO
SEVERE STORM PRODUCING QUARTER SIZE HAIL AND WIND GUSTS BETWEEN 50
AND 60 MPH IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY.

In the hours before

Local storm report, Apr 12, 5:01 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 SSW CENTERVILLE       43.08N 96.98W
04/12/2015  E0.50 INCH       CLAY               SD   PUBLIC

&&

ADAMS
Local storm report, Apr 12, 5:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WAKONDA                 43.01N 97.11W
04/12/2015  E0.50 INCH       CLAY               SD   FIRE DEPT/RESCUE

0447 PM     HAIL             3 E WAKONDA             43.01N 97.05W
04/12/2015  E0.50 INCH       CLAY               SD   PUBLIC

&&

ADAMS
Local storm report, Apr 12, 5:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 SSW VALLEY SPRINGS    43.54N 96.49W
04/12/2015  E0.88 INCH       MINNEHAHA          SD   PUBLIC

&&

ADAMS
Local storm report, Apr 12, 5:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 NW HILLS              43.56N 96.40W
04/12/2015  E0.75 INCH       ROCK               MN   PUBLIC

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:30 AM CDTRed Flag WarningFSD17 hr
Apr 12, 2:29 PM CDTFire Weather WatchFSD13 hr
Apr 12, 4:45 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union30 min
Apr 12, 5:20 PM CDTSevere Thunderstorm WarningFSDMinnehaha25 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningFSDSioux50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.